Juvaderm in nasolabial folds was not injected deep enough and is also uneven

I got a syringe of juvaderm in my nasolabial folds last week. I now have on big fat lump by my right cheek/nose area which I'm not sure should even be there. It seems the nurse injected more in my right side since I sleep on that side my line is more prominent there, HOWEVER she barely put anything into my left side so its really obvious to me when looking in the mirror that this looks uneven. Is this something she has to correct for free? I'm really upset about this and don't want to spend more money.

Doctor Answers 11

Juvederm, lumps and bumps

I always tell my patients that if they can FEEL a lump following Juvederm, it is normal. That feeling will disappear within 3-4 weeks as your body gets use to it. If you can SEE a lump, thats another story. Massage is good, but only for the first 3-4 days. If this is bruise, it will go down in the next week. 

If it is still present, see your specialist injector, as he or she can easily fix this with an enzyme to break down the Juvederm, or add more to the other side to correct or at least reduce asymmetry. Your injector will know what to do.

All the best

DR Davin Lim
Laser and aesthetic dermatologist
Brisbane, Australia. 


Brisbane Dermatologist
4.7 out of 5 stars 62 reviews

Final Result After Juvederm

Thank you for your question.  It is difficult to comment without seeing any photographs.  Sorry that you are having some concerns about your postprocedure appearance.  Please keep in mind that it will take 2 weeks to see your final result.  Swelling and bruising after filler injection is normal.  Icing can help for up to 48 hours postprocedure.  Arnica can also help to minimize postprocedure swelling and bruising.  Gentle massage may be beneficial.  My best advice would be to give it a full 2 weeks to allow for normal postprocedure swelling and bruising to resolve and to see your final result.  At that point, if you continue to have any concerns, please be sure to see an experienced injector for an in-person reevaluation in order to best address your concerns and to determine the best course of action.  Any unwanted filler can be easily removed with hyaluronidase.  Best wishes!

Bump after Juvederm injection to nasolabial folds

Sorry to hear about your experience. I would followup with your injector. Swelling and bruising can occur after filler injection and this can result in a bump. However, superficial placement of the filler can also result in a bump. In the case of the latter, the filler will need to be massaged and possibly revered with hyaluronidase.

Swelling/Asymmetry After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

Swelling and bruising can occur after Juvederm placement, as it typically takes 10-14 days to see optimal results. After two weeks if you are unhappy I suggest reversing with hyaluronidase. I suggest only receiving treatment from a board certified dermatologist who specializes in facial sculpting. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Needs a recheck

Best to revisit the nurse and alert them to your concerns. 
You can ask about the symmetry of the injections and review your preop photos.

Juvaderm in nasolabial folds was not injected deep enough and is also uneven

Thank you for your question. Unfortunately without a series of photographs it is difficult to offer definite advice, but it is wise to allow your results to mature for at least two weeks after injection so that they have an opportunity to soften and appear more natural.  If still asymmetrical you may need additional treatment on your left side or dissolving of excess filler on the right. I would certainly make an appointment to discuss your results with your injector so that an open dialogue can be had. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Injectable Fillers & Volumizing Fillers In Experienced Hands Should Yield Smooth, Gratifying Results

The short answer to your basic question is that if you are concerned about your result, you should contact the injector and s/he should advise you whether you need simple watchful waiting for any post-treatment swelling to go away, or whether additional treatment is required to achieve symmetry or even whether the bump needs to be dissolved with hyaluronidase before retreatment is undertaken. I personally feel, and it is my office policy, that such touch ups, or retreatments, etc. should be considered part of the original treatment fee and there should not be a charge for this, unless the possible need for additional treatments at additional expense had been discussed in advance.

Your question, however,  raises a lot of very important issues worth discussing. The first being that you are contacting this forum to ask your question and express your concerns, rather than feeling comfortable enough to query or rely upon the injector directly. This suggests an issue of confidence in the treating provider that goes beyond the lack of trust that is apparent over the current outcome of treatment.

And then there is the issue of the expertise of the injector. As a rule, I would suggest trusting your face to consultation with a board certified, core aesthetic physician with expertise and experience in the use of these products. I would also suggest additional vetting by requesting to see his/her before and after photos before agreeing to proceed.

There is also the question of whether simple Juvederm, which is best reserved for treating superficial lines and wrinkles, was even the appropriate agent of choice. Nowadays, we seldom "chase" after deep wrinkles and folds, like the smile lines, by injecting directly into them as we routinely did two decades or more ago.  Experienced injectors understand that typically these folds result from loss of volume in adjacent and superior areas of the cheeks and that replacing volume in those areas can achieve not only more natural looking cheeks but secondary improvement in the smile lines without even directly treating them at all. And to achieve this kind of improvement, we would rely upon volumizing fillers, such as Voluma XC, Radiesse Plus, or Restylane Lyft, or even a combination of these, if deemed necessary.

And an experienced physician injector would be able to tell you beforehand, which material(s) and how much of them would be needed to get the job done, so that there would not be any surprises, rather than the more novice way of charging by the syringe. By analogy, you would expect a surgeon about to perform a gall bladder operation, based upon his/her expertise, to be able to quote you a fee for the total surgery in advance, rather than charge you for each and every package of gauze or suture material used during the operation. 

Going forward, it might be wise to give serious thought to the lessons that can be learned from this encounter. 

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 24 reviews

Nl fold deep?

This is tough to help with without photos.  After one week most of the swelling should have settled and if there are areas of unevenness, this will need to be addressed. The experience of the injector really comes into play when you have situation of natural asymmetry.  Not sure how experienced the injector was?  I would have them take a look and help you sort this out.  Each practice has a different approach to this situation.  You best bet is to return to the office and show them this issue.  Hope this helps. Good luck.
Dr Vasisht

Bhupesh Vasisht, MD
Voorhees Plastic Surgeon
5.0 out of 5 stars 77 reviews

Juvederm Not Deep Enough

Before and after photos are so super helpful in giving better/more personalized advice. If you need more Juvederm, then yes, you will have to pay for it. Slight facial asymmetry is normal. It is also normal to need more filler on one side than another. Perhaps one syringe wasn't enough. Some people need one syringe per side to see a difference. You may need more. More Juvederm equals you will need to spend more money. It is best to start more conservatively, let the swelling come down for 2-3 weeks, and then adjust as needed. If you end up having the Juvederm dissolved with hyaluronidase, most doctors won't charge for that service. However, once you dissolve the Juvederm, you'll end up back at your baseline and will need to pay for more Juvederm syringes. 

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Filler

First, I would say give it an other week, it may be related to swelling. If you need more filler on the one side, you will likely need to pay for it.  Best to talk to that office.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.